New Approximation to Distribution of Positive RVs applied to Gaussian Quadratic Forms

Pablo Ramirez-Espinosa, David Morales-Jimenez, José A. Cortés, Jose F. Paris, E. Martos-Naya

Research output: Contribution to journalArticle

1 Citation (Scopus)
151 Downloads (Pure)

Abstract

This letter introduces a new approach to the prob- lem of approximating the probability density function (PDF) and the cumulative distribution function (CDF) of a positive random variable. The novel approximation strategy is based on the analysis of a suitably defined sequence of auxiliary variables which converges in distribution to the target variable. By leveraging such convergence, simple approximations for both the CDF and PDF of the target variable are given in terms of the derivatives of its moment generating function (MGF). In contrast to classical approximation methods based on truncated series of moments or cumulants, our approximations always represent a valid distribution and the relative error between variables is independent of the variable under analysis. The derived results are then used to approximate the statistics of positive-definite real Gaussian quadratic forms, comparing our proposed approach with other existing approximations in the literature.
Original languageEnglish
Pages (from-to)923-927
Number of pages5
JournalIEEE Signal processing Letters
Volume26
Issue number6
DOIs
Publication statusPublished - 19 Apr 2019

Fingerprint Dive into the research topics of 'New Approximation to Distribution of Positive RVs applied to Gaussian Quadratic Forms'. Together they form a unique fingerprint.

Cite this